woman on an escalator passing Efudex on the other escalator

See You Soon, Efudex!

You know how you can just tell when things are about to go south? That little voice in the far reaches of your mind starts to plant tiny seeds of doubt, and negative thoughts begin to take over. You can’t quite put your finger on it, but all is not well. That’s where I am right now.

Is it time for Efudex treatment again?

In my case, it’s not a feeling in the back of my mind. It’s on my chest. We aren’t talking about my proverbial “getting it off my chest” chest, but my literal chest. It’s been a couple of years since my dermatologist asked me to treat my chest with Efudex, and I can tell the time has come again.

The warning signs

The stinging is back. That’s how it started in 2013. I noticed during showers that the water was stinging my chest. It wasn’t the heat from the water itself; I was feeling tiny little burns and stings in several places across my chest. With no visible lesions or sores, I brushed it off. "Skin cancer" didn't seem to apply to these spots. It didn’t improve, however. As the weeks passed, the stinging increased.

Little raised spots

After not being able to explain the irritating stinging sensation, I began to examine my chest more closely. Again, I could see nothing on the surface, and I looked closely because I was determined to solve this mystery. When I rubbed my hands lightly across my chest, I could feel what can only be described as grains of sand on my skin. While the surrounding skin remained smooth, I could feel, but not see, tiny little raised spots on my chest, and they were multiplying.

Spots starting to bleed

Weeks passed, and 2014 arrived. Due to three previous basal cell carcinomas and melanoma, I was scheduled with my dermatologist every six months. I had already decided to address my concerns over these strange, almost invisible spots when I experienced a new development - they began to bleed. While standing in the shower and before the washrag ever brushed my skin, these tiny raised spots began to bleed. I looked down and saw a couple of thin streams of blood flowing down my chest.

Adding to my list for my dermatologist

This was something else I could not explain. I had been diligent with sunscreen. Staying out of the sun during peak hours was a priority for me. I just couldn’t figure out what was happening. I went ahead and did what my doctor always suggested I do - I made a note of it. As odd as it seemed, I jotted down “spots I can’t see that bleed when water hits them” to my list of things to discuss with my dermatologist.

Efudex treatment for actinic keratoses

My next visit was in late spring. Once my dermatologist looked more closely at my chest and listened to my description of the way the tiny spots bled so freely, she began to explain that I had actinic keratoses on my chest. She explained the benefits of using Efudex, a topical chemotherapy to get rid of multiple precancerous lesions at once. She suggested that I wait until the fall when the weather was cooler - Efudex is brutal in any season, but sticky summer heat makes it almost unbearable.

Not quite the breakup with Efudex I hoped for

Life has come full circle. Last week, my chest bled again. It’s been a while since Efudex and I crossed paths. After several years straight of treating my chest, I have had two years free. While I am eternally grateful for two years with no chest treatment, I know skin cancer is a never-ending story. I have been on this ride since 2007. The speed might change, but the scenery and the path are frighteningly predictable. I am closing in quickly on my next stop, and it’s one I, unfortunately, know all too well. See you soon, Efudex.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The SkinCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.